South Carolina, 2007

Hail and Damaging Winds in South Carolina, April 11 to 12, 2007

April 11 to 12, 2007 · NWS CAE · 6 events in 5 counties and zones

On 4/12, in the early morning hours, a line of severe thunderstorms produced some hail up to nickel size and some minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

On 4/12, in the early morning hours, a line of severe thunderstorms produced some hail up to nickel size and some minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 11, 9:30 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 11, 9:30 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1030 PM EDT WED APR 11 2007

.SYNOPSIS...
CLOSED LOW AND ASSOCIATED SURFACE LOW NEAR THE GREAT LAKES WILL
CONTINUE TO SLOWLY LIFT NEWD. COLD FRONT TO OUR WEST ACROSS NRN
GA/AL WILL CONTINUE TO PUSH EWD TOWARD THE AREA OVERNIGHT. IT WILL
BE BREEZY ON THU AS HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.NEAR TERM /THROUGH THURSDAY/...
REGIONAL RADAR COMPOSITE SHOWS ADDITIONAL SHRA/TSRA DEVELOPING
ALONG COLD FRONT ACROSS NRN GA AND THE UPSTATE OF SC. ALTHOUGH
FIRST AREA OF SHRA/TSRA HAS MOVED ACROSS THE AREA...THE AREA STILL
REMAINS QUITE UNSTABLE. WILL CONTINUE MENTION OF SHRA/TSRA
THROUGH MUCH OF THE NIGHT...BUT COLD FRONT SHOULD MOVE ACROSS THE
AREA BEFORE SUNRISE. PER RECENT PHONE CALL WITH SPC...AREA IS
BEING CONSIDERED FOR A SEVERE THUNDERSTORM WATCH DUE TO CONVECTIVE
DEVELOPMENT ACROSS GA.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A FRONT/TROUGH WILL MOVE THROUGH THE AREA TOWARD DAYBREAK. AS THE
FRONT APPROACHES THE AREA THIS EVENING SHOWERS WILL CONTINUE TO
INCREASE WITH A CHANCE OF THUNDERSTORMS DEVELOPING AS THE FRONT
MOVES INTO SC. THE BEST DYNAMIC SUPPORT FOR THUNDERSTORMS REMAINS
NORTHWEST OF THE FORECAST AREA...HOWEVER WITH CURRENT OBSERVATIONS
INDICATING THUNDERSTORMS THROUGH MUCH OF ALABAMA AND THE FLA
PANHANDLE BELIEVE THERE IS A BIT BETTER CHANCE THAN MODELS
INDICATE. THE FRONT WILL PASS ACROSS THE AREA BY DAYBREAK THURSDAY
WITH BREEZY CONDITIONS DEVELOPING AS THE GRADIENT TIGHTENS BEHIND
THE FRONT AND THE UPPER LEVEL TROUGH SWINGS THROUGH. SKIES WILL
ALSO BEGIN TO CLEAR AS A BIT DRIER AIR MOVES INTO THE AREA. WITH
THE BREEZY CONDITIONS AND RELATIVE HUMIDITIES FALLING TO NEAR 25
PERCENT FIRE WEATHER PARAMETERS BECOME A CONCERN...HOWEVER DO NOT
FEEL THE EXPECTED CONDITIONS WARRANT THE ISSUANCE OF ANY WATCH
ATTM. FRIDAY AND FRIDAY NIGHT HIGH PRESSURE WILL BUILD INTO THE
AREA WITH MOSTLY SUNNY/CLEAR SKIES AND LIGHT WINDS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FEW CHANGES MADE IN THE LONG TERM AS MODELS CONTINUE TO AGREE ON
THE NEXT LOW PRESSURE SYSTEM ARRIVING SATURDAY EVENING WITH A
CHANCE OF RAIN THROUGH MUCH OF SUNDAY. HIGH PRESSURE WILL ONCE
AGAIN BUILD IN BEHIND THE LOW FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
IFR CONDITIONS AT KCAE/KCUB THROUGH 09Z. MVFR TO IFR CONDITIONS AT
KAGS/KDNL/KOGB THROUGH 09Z. WARM FRONT LIFTING NORTH ACROSS THE AREA
THIS EVENING. ALSO COLD FRONT APPROACHING FROM THE WEST. SOUTHEAST
WINDS 10 KNOTS OR LESS WILL BECOME SOUTH THEN SHIFT WEST BEHIND COLD
FRONT. NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL CROSS THE TAF
SITES THROUGH 09Z. EXPECT CLEARING SKIES 09Z-12Z. WEST WINDS
INCREASING 15-20 KT WITH GUST NEAR 30 KT AFTER 15Z.

PROLONGED IFR CONDITIONS POSSIBLE SATURDAY OTHERWISE NO
SIGNIFICANT WEATHER.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...77
NEAR TERM...77
SHORT TERM...
LONG TERM...
AVIATION...73
Hazardous weather outlook, Apr 11, 10:15 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1115 PM EDT WED APR 11 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121500-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1115 PM EDT WED APR 11 2007

...SEVERE THUNDERSTORM WATCH 128 IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT
NUMEROUS THUNDERSTORMS WILL CROSS THE AREA THROUGH 6 AM. SOME
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES ARE POSSIBLE. PLEASE LISTEN TO NOAA WEATHER RADIO OR
GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE
FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A LAKE WIND ADVISORY WILL LIKELY BE NEEDED THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 11, 8:16 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
916 PM EDT WED APR 11 2007

GAZ065-SCZ030-120145-
AIKEN-RICHMOND-
916 PM EDT WED APR 11 2007

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN AND RICHMOND COUNTIES...

AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF HEPHZIBAH...OR 8 MILES SOUTH
OF AUGUSTA...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LM
Special weather statement, Apr 11, 8:25 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
925 PM EDT WED APR 11 2007

SCZ028-031-120200-
RICHLAND-SUMTER-
925 PM EDT WED APR 11 2007

...A STRONG THUNDERSTORM WAS AFFECTING RICHLAND AND SUMTER
COUNTIES...

AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF ST. MATTHEWS...OR 19 MILES
SOUTHWEST OF SOUTH SUMTER...MOVING EAST AT 40 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LM
Special weather statement, Apr 11, 11:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1210 AM EDT THU APR 12 2007

GAZ040-SCZ018-120445-
LINCOLN-MCCORMICK-
1210 AM EDT THU APR 12 2007

...A STRONG THUNDERSTORM WAS AFFECTING LINCOLN AND MCCORMICK
COUNTIES...

AT 1202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LINCOLNTON ...MOVING
NORTHEAST AT 45 MPH.

WINDS AROUND 40 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LM

The radar

The Columbia radar (KCAE), 64 km away, was scanning. The volume nearest the first event began at 04:46 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Newberry

When
April 11, 11:45 PM EST to 11:47 PM EST
Where
Newberry County, 2 mi SW of Silverstreet to 1 mi SW of Silverstreet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.200, -81.745

Powell Way, a SKYWARN spotter, reported penny size hail at his home.

Hail, Lancaster

When
April 12, 12:07 AM EST to 12:09 AM EST
Where
Lancaster County, 8.47 mi NNW of Van Wyck to 10.51 mi N of Van Wyck
Measured
0.88 in hail
Reported by
Public
Coordinates
34.970, -80.860

Convenience store at Hwy 521 and Fort Mill Hwy reported nickel size hail.

Hail, Newberry

When
April 12, 12:17 AM EST to 12:19 AM EST
Where
Newberry County, 3 mi SW of Pomaria to 2 mi SW of Pomaria
Measured
0.88 in hail
Reported by
Public
Coordinates
34.239, -81.457

Visitor to office reported nickel size hail at her home southwest of Pomeria.

Hail, Aiken

When
April 12, 1:28 AM EST to 1:30 AM EST
Where
Aiken County, 2 mi W of Wagener to 1 mi WNW of Wagener
Measured
0.75 in hail
Reported by
Public
Coordinates
33.650, -81.405

Convenience store reported penny size hail.

Thunderstorm Wind, Orangeburg

When
April 12, 1:58 AM EST
Where
Orangeburg County, 0.5 mi N of Wolfton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.587, -80.980

Storm survey found several trees down just north of Woodford on hwy 321.

Thunderstorm Wind, Calhoun

When
April 12, 2:03 AM EST to 2:07 AM EST
Where
Calhoun County, 2 mi W of St Matthews to 2 mi NW of St Matthews
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
33.670, -80.815

Tricounty Electric reported powerlines and large limbs down causing power outages just west of St. Matthews.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 14820, 14819, 14821, 14823, 16341, 14824.